Help with effects of depo-provera - Endometriosis UK

Endometriosis UK

50,247 members41,550 posts

Help with effects of depo-provera

Just_me2019
Just_me2019

Hi, I'm 29... I got the depo shot for the first time in February. This is my first time using this form of birth control. I am typically a sensitive and emotional person. Since taking the shot I have experienced a host of symptoms; most of which I see other woman have experienced. Here's a list of the main issues I've had since taking the shot:

headaches

nausea

severe anxiety

severe mood swings

depression

insomnia

fatigue

loss of appetite

laziness

hot flashes

impulsive behavior

destroyed relationships

irregular bleeding and spotting

nightmares

forgetfulness

This has been a complete nightmare. I literally feel like a psycho, as if I have no control over my emotions. Prior to taking the shot I was generally a happy person, working out, being active and responsible....I would NOT recommend this form of birth control to anyone! I regret it every day and I can't wait to feel like my normal self again. I thought I was doing the right thing for my new relationship by getting tested and going on birth control, but I realize its better to use condoms or just not have sex. Anyone else experience anything like this?

5 Replies
oldestnewest

I had these symptoms while on the minipill (the progesterone only pill.) It was awful. I had all of these symptoms. It was some of the worst points of my life, the progesterone only pill made me straight up suicidal. Hence why I skipped the depo-provera and went straight on the GnRH agonist Decapeptyl SR. Which I’ve had few problems on tbh.

Sadly this is common experience on the Depo-provera (which contains progestogen only) and I wouldn’t recommend anyone who has had a bad time with the progesterone only pill to attempt it.

Every women has a different “normal” level of progesterone and oestrogen, and a slightly different ratio of progesterone:oestrogen some women are very sensitive to either and playing about with hormone levels via contraception can cause side effects. I’m absolutely fine with combined contraceptives, or either high oestrogen contraceptives…something that increases progesterone just ruins me.

It’s not you, and the depo-provera should take about 12 weeks to clear your system, you will go back to your own self within time, if you had it in February then you should be towards the end of that 12 week window by now and it should start to get better. I’m sorry you had such a horrendous time on it but thank you for sharing your experience.

Thank you so much for responding. I felt like something was wrong with me but, I take GREAT comfort in knowing I'm not alone. I can't wait until this drug leaves my system. Its been really difficult to manage the symptoms. I did learn how important it is to do your research before taking any drug. Just really the biggest mistake...

I had an identical experience on the mirena coil and a pill called Qlaira and the implant. It was just terrible. I was diagnosed with anxiety disorder years ago and have been happily taking a drug called for duloxetine for about 4 years at the time and the mood symptoms overwhelmed the efficacy of the duloxetine. I had the most terrifying palpitations and panic attacks and mind fog. My hair fell out, I was irritable and snappy. It made me feel like I was losing my mind. I’ve got to consider my next step now though as I’ve just had surgery for stage 4 Endo including a large endometrioma cyst and the surgeon wants me to go back on some kind of management plan. I’m terrified! I hate putting hormones in my body but the depo provera method once worked quite well for me compared to various other methods.

Good luck for the future! Condoms are definitely better than hormonal interventions!

Thank you for responding. It looks like they all have a different affect on different people. Im sorry you had to experience that. I can totally relate. Its scary and frustrating. Im glad the demo worked for you. Im also glad the surgery went well. Best of luck with everything.

Hi there I have just read your post and have had the same reaction! I have a longstanding history of endo, rectovaginal endometriosis. Surgery would be very risky as it is associated with high risk of bowel injury! The treatment strategy was to buy time until I went through the natural menopause, which is happening now! I am 49 years old. I had a course of Zoladex and went onto the depo injections September 2018. By October I saw a massive change in my personality and it was just getting worse. Terrible mood swings, depression, severe anxiety, hot flushes at night, fatigue and the big one weight gain! Basically all of the above that you have mentioned. I dont know who I am any more. My personality has changed so much, I just want to be, as you said "me" again. It is destroying my marriage, my relationship with my 9 year old as my moods swings, patience and tolerance levels are so high. Im now very subdued and just so unhappy. I had to go back to my Gynae and tell him I need to come off of this evil drug that is destroying who I am. He has now suggested I go on the mini pill (Desogestrel) which I started taking last Wednesday. Ive noticed bleeding, enough for me having to wear a panty liner!!! I have read that this is normal. I hope that this is a breakthrough for me and I am trying to be positive. Hoping that the last 7 months of taking the depo will leave my body soon.

Your not alone my lovely and your not a psycho as thats what I though I was or going mad!

Always here to listen if you need to talk xxx

You may also like...